Ototoxicity (Ear Poisoning)
Sometimes, kids who take high doses of medicines for cancer, infections, or other illnesses develop hearing or balance problems (or both) as a result of taking the drugs. This is called ototoxicity or "ear poisoning."
Ototoxicity damages the inner ear — the part of the ear responsible for receiving/sending sounds and controlling balance. The degree of damage depends on what type of drug a child is taking, how much, and for how long. Some kids may have no problems or very minimal hearing loss and "ringing in the ears" (tinnitus). But other kids might have major problems with balance and/or profound hearing loss (deafness).
When ototoxicity is caught early, doctors can work to prevent problems from becoming worse and get kids the rehabilitation they need to deal with any damage that's been done.
Signs and Symptoms
The symptoms of ototoxicity can come on suddenly after a course of medicine or show up gradually over time.
Some kids may notice obvious hearing problems, usually in both ears (called bilateral hearing loss). They may have trouble hearing certain things, from high-pitched sounds to talking if there's background noise. Or they may have tinnitus, which can cause annoying ringing in the ears as well as other strange sounds like hissing, buzzing, humming, and roaring.
Sometimes, though, there's only limited damage, and kids might not even notice a problem. Or they might just have a hard time hearing high-frequency sounds while everything else sounds perfectly clear.
Signs of hearing problems in kids include:
- limited, poor, or no speech
- being frequently inattentive
- having problems in school or difficulty learning
- constantly turning up the volume on the TV or stereo
- not responding to conversation-level speech or noises as expected (in babies and pre-verbal children, this would mean not startling or turning their heads when they hear a loud sound)
- becoming tired more quickly or more often after hours of careful listening (such as after school)
When balance is affected, kids may fall a lot and have symptoms of disequilibrium — an unsteady "woozy" feeling that makes it hard to stand up, walk, or climb the stairs without falling. They may walk with their legs too far apart or be unable to walk without staggering. And walking in the dark can also be tricky.
In the most severe cases, vision can be affected. Kids may see images that bounce, jump around, or look blurry whenever they move their heads (this is called oscillopsia).
These balance and vision problems might cause frequent headaches, and kids also may feel lightheaded, dizzy, or disoriented. They might have reading difficulties, such as needing more time to adapt their vision when switching from reading a book to reading something at a distance. Nausea, vomiting, diarrhea, and changes in heart rate and blood pressure also can happen.
There's no way to test if a drug has caused ototoxicity, but doctors have a pretty good idea of which medicines can increase a child's risk. Before your child takes any new medicine, ask your doctor about any potential side effects so that you know what to expect and look for.
If the doctor tells you that a drug has a major ototoxicity risk, he or she may recommend that your child regularly see an audiologist (hearing specialist) or vestibular therapist (someone trained in treating balance problems), who can watch for potential problems. Be sure to follow the testing schedule the doctor gives you, even if you don't notice any change in hearing or balance. Regular, repeated testing is the best way to catch an ototoxic effect early.
If your child might be affected, the doctor may check hearing or balance abilities, or refer you to an audiologist or otolaryngologist (ear, nose, and throat specialist) for tests. These can include:
- Behavioral hearing tests. These involve careful observation of a child's response to sounds like calibrated speech and pure tones. Pure tones are the distinct pitches (frequencies) of sounds. The tests are used to monitor the thresholds of hearing for various sounds.
- Auditory brainstem response (ABR) test. Tiny earphones are placed in the ear canals and electrodes (small stickers) are placed on the scalp and behind the ears. The electrodes measure the responses from the auditory (hearing) nerve and from other important auditory centers in the brain stem.
- Otoacoustic emissions (OAE) test. A tiny probe is placed in the ear canal, then many pulse-type sounds are introduced and an "echo" response from cells in the inner ear is recorded. A normal recording indicates that sounds are amplified normally by the inner ear. This test, along with the ABR, is commonly used on newborns, babies, and young children.
- Electronystagmogram (ENG). To assess balance, a computer monitors involuntary eye movements (called nystagmus) while a child is asked to focus on a visual target, or while hot or cold water is injected into the ear canal. The head may also be moved into different positions while doctors observe eye movements.
- Posturography. This test measures a child's ability to balance while standing on a stable or unstable platform.
- Balance questionnaires. A child who is old enough to describe a medical problem might be asked about the level of dizziness experienced throughout the day while doing different activities.
While these tests can diagnose hearing or balance issues, most problems from ototoxicity usually go undetected. That's because kids may have very minimal hearing loss with symptoms that don't seem worth telling parents or doctors about. Some may not notice anything at all.
And balance problems can be even tougher to spot, because kids have a much harder time than adults recognizing and describing balance problems.
Research continues on ways to prevent or reverse ototoxicity, but so far there's no sure way to reverse it.
The good news, though, is that the ear might just need time to heal. And some kids may have no further hearing or balance problems if they can stop taking the medicine that's causing their symptoms.
Also, doctors might change the dosage or the medicine. However, that's not always an option — certain drugs are crucial to fighting specific infections or diseases. When switching to a different drug or reducing the dose isn't possible, kids may benefit from auditory or listening therapy and speech (lip) reading.
Kids with serious damage to the inner ear also may need an amplification device, hearing aid, or cochlear implant:
- An amplification device called an FM system can help reduce background noise. FM systems, sometimes called "auditory trainers," may be provided in the classroom to improve hearing in group or noisy environments and also can be fitted for personal or home use. Other assistive listening or alerting devices may help older kids.
- Hearing aids come in various forms that fit inside or behind the ear and make sounds louder. They are adjusted by an audiologist so that the sound coming in is amplified enough to allow the person to hear it clearly. Sometimes, the hearing loss is so severe that the most powerful hearing aids can't amplify the sound enough. In those cases, a cochlear implant may be recommended.
- Cochlear implants are surgically implanted devices that bypass the damaged inner ear and send signals directly to the auditory nerve. A small microphone behind the ear picks up sound waves and sends them to a receiver that has been placed under the scalp. This receiver then transmits impulses directly to the auditory nerve. These signals are perceived as sound and allow the person to hear.
Kids who have balance problems will undergo balance therapy (also called vestibular rehabilitation) with a physical or vestibular therapist. This may include training exercises that help strengthen balance skills and coordination. Exercises may involve bending down, standing or walking with eyes open and then with eyes closed, or having a therapist reposition the child's head at different angles to move fluid or debris out of certain parts of the ear.
Early Detection Is Key
The earlier a child is diagnosed with ototoxicity, the sooner treatment can begin.
In the very young, it's especially important to catch it early. That's because babies and toddlers need to be able to hear voices and conversations clearly in order to fully develop their speech and language skills. For older kids, hearing problems can affect how they socialize and communicate with others and how they do in school. And balance problems can have a huge effect on kids of any age, especially since it can put them at risk for dangerous falls.
If your child is having hearing and/or balance problems and is taking high doses of medicines, talk to your doctor. Be sure to mention all of your child's symptoms, whether they seem related or not. For instance, you might not think things like trouble walking or paying attention in school could have anything to do with the ears, but they might.
If you're concerned about any medicine your child is taking, always contact your doctor — never change the dose or stop giving your child a medicine without talking to your doctor first.
- Balance Disorders
- Cochlear Implants
- Delayed Speech or Language Development
- Speech-Language Therapy
- Physical Therapy
- Hearing Evaluation in Children
- The Danger of Antibiotic Overuse
- Eardrum Injuries